Alert archive / Oregon / Wind Advisories in 2017

Wind Advisory 43, NWS Medford, OR

December 29, 2017Klamath County, Lake County, Oregon; Modoc County, California

NWS Medford, OR issued this wind advisory at Dec 29, 2017, 2:33 PM PST for Klamath County, Lake County, Oregon; Modoc County, California. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2017, 2:33 PM PST (22:33 UTC)
Expired
Dec 30, 2017, 10:00 AM PST
In force
19 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WWUS76 KMFR 292233
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
233 PM PST Fri Dec 29 2017

...Gusty winds continuing into Saturday morning...

.While warning level winds are no longer expected, advisory level
wind gusts are expected across the mountains of northern and
eastern Klamath County, and portions of Lake and Modoc counties
this afternoon into late Saturday morning.

CAZ085-ORZ030-031-301800-
/O.CAN.KMFR.HW.W.0020.000000T0000Z-171230T0600Z/
/O.NEW.KMFR.WI.Y.0043.171229T2233Z-171230T1800Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Valley Falls
233 PM PST Fri Dec 29 2017

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST SATURDAY...

The High Wind Warning that was previously in effect has been 
downgraded to a wind advisory. This Wind Advisory is in effect 
until 10 AM PST Saturday.

* Winds...Southwest 35 to 45 mph with gusts to 45 to as high as 60 
  mph.

* Timing...The strongest winds are expected to occur this evening.
  Southeast, south, and southwest winds are expected to increase
  through this evening and then continue overnight before 
  diminishing to below advisory level Saturday morning.
 
* Locations include...Portions of Highway 31 between Paisley and
  Summer Lake, portions of Highway 140 east of Lakeview, and
  portions of Highway 395 from the Valley Falls area to the Alkali
  Lake area. The mountains of eastern Klamath County, Lake County,
  and the Warner Mountains in Modoc County are also included.

* Impacts...Travel on area roadways could become difficult, 
  especially for high-profile vehicles. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

BTL
1 follow-up statement
644 
WWUS76 KMFR 301804
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1004 AM PST Sat Dec 30 2017

CAZ085-ORZ030-031-301915-
/O.EXP.KMFR.WI.Y.0043.000000T0000Z-171230T1800Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Valley Falls
1004 AM PST Sat Dec 30 2017

...WIND ADVISORY HAS EXPIRED...

Winds have decreased below advisory criteria and the wind advisory
was allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Dec 29, 9:39 AM PST, 4 hours 54 minutes earlier.

Area forecast discussion, Dec 29, 9:39 AM PST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Medford OR
939 AM PST Fri Dec 29 2017

.UPDATE...
An update to today's forecast was sent in the last hour to add
areas of fog and freezing fog to the forecast from Sexton Summit
to the Shasta Valley along Interstate Five and for many valleys in
and around that area. The fog is expected to lift and/or dissipate
between 10 AM and 1 PM PST.

&&

.DISCUSSION...
Fairly extensive areas of fog and low clouds are present this
morning for much of the interior West Side, central and western
Siskiyou County, and parts of the upper Klamath Basin this
morning. This fog should lift and dissipate this morning into
early this afternoon as a southwesterly flow increases over the
forecast area. A high wind warning remains in effect for much of
the higher terrain east of the upper Klamath Basin as these stronger
southwest and west winds push through. Winds have already been
gusting in the 30 to 50 mph range in portions of Lake County this
morning and are likely to continue to gradually increase through
this evening. The latest 12Z model guidance suggests that wind
headlines might need to continue into Saturday morning, so we'll
be looking into this today.

Some light measurable precipitation has been observed at the
coast and in the Umpqua Basin this morning. Precipitation rates
will increase this afternoon through this evening in those areas
as a frontal system moves southeastward into the area. We expect
at least some measurable precipitation in all areas from the
Oregon Cascades and Siskiyous west and northward tonight through
Saturday morning with spotty light amounts elsewhere. Along the
coast, in the Umpqua Basin, and in the Cascades north of Lake of
the Woods water amounts are likely to be 0.50" to as much 1.50",
with the high amounts over an inch mainly expected in Curry
County. Snow levels will be on the high side, mainly between 7,000
and 8,000 feet- lowest near Crater Lake National Park and highest
in Northern California. BTL

&&

.AVIATION...29/12Z TAF CYCLE...Areas of IFR cigs/vsbys over the
valleys will clear to VFR by late Friday morning, except along the
coast where areas of MVFR cigs will persist due to an incoming
front. The lower conditions will spread inland to the Cascades
Friday night with higher terrain becoming obscured. Winds will
become gusty along the coast, over the ridges, and east of the
Cascades Friday, diminishing Friday night. Low level wind shear
will affect the coast and Umpqua Basin...including KOTH and KRBG...
until the front moves through this evening. -FB

&&

.MARINE...Updated 800 AM PST Friday 29 Dec 2017...A cold front
will move through the waters this evening into tonight. This will
produce southerly gale force winds and a hazardous combination of
very steep wind waves and westerly swell. Winds and seas will lower
Saturday, and conditions will remain relatively tranquil through at
least the middle of next week. -FB

&&

.PREV DISCUSSION... /Issued 234 AM PST Fri Dec 29 2017/

DISCUSSION...

Short-term impacts:

* Strong winds portions of Lake County

* Wet roadways

A warm and moderately wet system will affect the forecast
area tonight. Due to the expected high snow levels and relatively
brief period of moderate rain, impacts should be minimal since
we're not expecting any flooding or snow-covered roadways. The
main impacts will be an area of high winds east of the Cascades
near Summer Lake and a period of wet roadways for travelers as the
front pushes inland. The rain of course will be beneficial
considering we're lacking in precipitation compared to normal this
December, but we won't be building valuable snowpack in most
mountain areas.

The cold front reaches the coast this evening, bringing gusty
conditions to the coast and just inland. Moderate to perhaps briefly
heavy rainfall spreads inland along the front in the evening and
reaches the south coast and late tonight. We took a good look at
snow levels again this evening, and we've maintained the previous
forecast of 7000ft+ snow levels along the front.

Winds will increase ahead of the front, and with the strong westerly
component to the winds at 10,000 feet, we expect most of the wind
impacts to be focused in Lake County, along Highway 31 near Summer
Lake. Winds will also become strong in the Warner Mountains. We're
maintaining a High Wind Warning for these expected conditions.

The front's southward progress stalls Saturday and waves back
northward as a warm front on Sunday, but precipitation should be
nearly nil. Upper ridging builds in, and we're back to the low
cloud/fog pattern that we've experienced so much so far this
December.

For the long-term, the previous discussion still holds and reflects
what the latest model data shows, so here it is...

LONG TERM...New Years Day through Thursday (1/4)...The operational
models remain at odds during the forecast period. The GFS shows a
wetter solution from Tuesday afternoon through Wednesday while the
ECMWF is dry. For example the GFS shows the upper low closer to the
California coast with some weak energy moving north into the
forecast area Tuesday with light precipitation breaking out over
portions of the area. Meanwhile the ECMWF has the upper low
positioned further west with the upper ridge axis over our area
Tuesday, then shifting slightly east Wednesday.

Unfortunately, the ensemble models show don't shed much more light
and show a "low predictability" during the forecast period. Mostly
with the position of the aforementioned upper low. Overall, snow
levels should be higher than normal and it doesn't look like any
atmospheric rivers will impact our region.

Based on so much uncertainty, few changes have been made to the
current long term forecast. Much of the long term forecast will
feature slight chance to chance pops due to high uncertainty. It may
take at least a few more models runs before more accurate details
become better known. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Gale Warning until 10 PM PST this evening for ORZ021.
     High Wind Warning until 10 PM PST this evening for ORZ030-031.

CA...High Wind Warning until 10 PM PST this evening for CAZ085.

Pacific Coastal Waters...
- Gale Warning until 10 PM PST this evening for
  PZZ350-356-370-376.
- Small Craft Advisory until 10 PM PST this evening for
  PZZ350-356-376.
- Hazardous Seas Warning from 10 PM this evening to 4 AM PST
  Saturday for PZZ350-356-370-376.
- Small Craft Advisory until 10 AM PST this morning for PZZ370.

BTL/FB/NSK

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 2:30 AM PSTHazardous Seas WarningMFR26 hr

Nearby

Wind Advisories in Oregon, 2017Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.